Format

Send to

Choose Destination
See comment in PubMed Commons below
Endocr Pract. 2002 May-Jun;8(3):232-6.

Lithium-associated thyroiditis.

Author information

  • 1Endocrinology and Metabolism Division, Department of Medicine, VA Greater Los Angeles Healthcare System and UCLA School of Medicine, Los Angeles, California 90073, USA.

Abstract

OBJECTIVE:

To report an unusual case of thyrotoxicosis caused by "silent thyroiditis" in a lithium-treated patient and to summarize all prior case reports of lithium-associated thyroiditis and compare them with our current case.

METHODS:

In addition to reporting our case, we undertook a MEDLINE search of all case reports of lithium-associated thyroiditis from 1978 until the present. All reported cases of lithium-associated thyroiditis must have had documented low thyroid radioiodine uptake to be included.

RESULTS:

A 52-year-old man with a history of bipolar disorder, who had been treated with lithium carbonate for 15 years, was admitted because of delusional mania. Although he had discontinued his lithium therapy 3 months before admission, he had noted symptoms of hyperthyroidism at least 1 month before admission. He was diagnosed with thyrotoxicosis due to silent thyroiditis on the basis of a high free thyroxine level, suppressed thyrotropin level, and low thyroid radioiodine uptake. We found only 10 other case reports of lithium-associated thyrotoxicosis due to silent thyroiditis.

CONCLUSION:

Thyrotoxicosis caused by silent thyroiditis may be associated with lithium therapy and is likely to be underreported. The pathogenic mechanism for such cases of thyroiditis is still unclear.

PMID:
12113638
DOI:
10.4158/EP.8.3.232
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Allen Press, Inc.
    Loading ...
    Support Center